Bayesian and maximum likelihood inference approaches for the discrete generalized Sibuya distribution with censored data


This paper presents inferences under classical (maximum likelihood, ML) and Bayesian approaches for the parameters of the generalized Sibuya (GS) probability distribution considering complete and right censored lifetime data. Under a Bayesian approach, the joint posterior probability distributions of interest are estimated using Markov Chain Monte Carlo (MCMC) simulation methods. A comprehensive simulation study is carried out to assess the performance of the estimation procedure. The usefulness of the GS model is also assessed with applications to two real data sets. Despite its merits, one limitation of the generalized Sibuya distribution is that it does not present great flexibility of fit of the hazard function as compared to other existing lifetime models.

DOI Code: 10.1285/i20705948v15n1p50

Keywords: Survival analysis; censored data; Sibuya distribution; censored data; maximum likelihood estimation; Bayesian inference


Abramowitz, M. and Stegun I. A. (eds.) (1965). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Applied Mathematics Series 55. Dover Publications, New York.

Akaike, H. (1974). A new look at statistical model identification. IEEE Transactions on Automatic Control, 19:716-723.

Allison, P. D. (1982). Discrete-time methods for the analysis of event histories. Sociological Methodology, 13:61-98.

Anderson, D. and Burnham, K. (2002). Model selection and multi-model inference. 2nd edition. Springer-Verlag, New York.

Bouzar, N. (2008). The semi-Sibuya distribution. Annals of the Institute of Statistical Mathematics, 60(2):459-464.

Buddana, A. and Kozubowski, T. J. (2014). Discrete Pareto distributions. Stochastics and Quality Control, 29(2):143-156.

Cardial, M.R.P., Fachini-Gomes, J.B., and Nakano, E. Y. (2020). Exponentiated discrete Weibull distribution for censored data. Brazilian Journal of Biometrics, 38(1), 35-56.

Chib, S. and Greenberg, E. (1995). Understanding the Metropolis-Hastings algorithm. The American Statistician, 49(4), 327-335.

Christoph, G. and Schreiber, K. (2000). Scaled Sibuya distribution and discrete self-decomposability. Statistics & Probability Letters, 48(2), 181-187.

Devroye, L. (1993). A triptych of discrete distributions related to the stable law. Statistics & Probability Letters, 18(5), 349-351.

Dey, D. K., Chen, M. H., and Chang, H. (1997). Bayesian approach for nonlinear random effects models. Biometrics, 53(4), 1239-1252.

Drevon, D., Fursa, S. R., and Malcolm, A. L. (2017). Intercoder reliability and validity of WebPlotDigitizer in extracting graphed data. Behavior Modification, 41(2), 323-339.

Eldeeb, A. S., Ahsan-ul-Haq, M., Eliwa, M. S., and Cell, Q. E. (2022). A discrete Ramos-Louzada distribution for asymmetric and over-dispersed data with leptokurtic-shaped:Properties and various estimation techniques with inference. AIMS Mathematics, 7(2),1726-1741.

Freitas, B. C. L., Oliveira-Peres, M. V., Achcar, J. A., and Martinez, E. Z. (2021). Classical and Bayesian inference approaches for the exponentiated discrete Weibull model with censored data and a cure fraction. Pakistan Journal of Statistics and Operation Research, 17(2), 467-481.

Gallardo, D. I., Gomez, H. W., and Bolfarine, H. (2017). A new cure rate model based on the Yule-Simon distribution with application to a melanoma data set. Journal of Applied Statistics, 44(7):1153-1164.

Geisser, S., and Eddy, W. F. (1979). A predictive approach to model selection. Journal of the American Statistical Association, 74(365), 153-160.

Gelfand, A. E. and Smith, A. F. (1990). Sampling-based approaches to calculating marginal densities. Journal of the American Statistical Association, 85(410), 398-409.

Gelman, A., Carlin, J. B., Stern, H. S., Dunson, D. B., Vehtari, A., and Rubin, D. B. (2013). Bayesian Data Analysis, 3th Edition. Chapman and Hall/CRC.

Geweke J (1992). Bayesian Statistics, volume 4, chapter Evaluating the accuracy of sampling-based approaches to the calculation of posterior moments. Bayesian Statistics, 4:641-649.

Graf, M. and Nedyalkova, D. (2015). GB2: Generalized Beta Distribution of the Second Kind: Properties, Likelihood, Estimation. R Package Version 2.1

Gupta, R. C. and Huang, J. (2017). The Weibull-Conway-Maxwell-Poisson distribution to analyze survival data. Journal of Computational and Applied Mathematics, 311:171-182.

Henningsen, A. and Toomet, O. (2011). maxLik: A package for maximum likelihood estimation in R. Computational Statistics, 26(3):443-458.

Herzog, W., Schellberg, D., and Deter, H. C. (1997). First recovery in anorexia nervosa patients in the long-term course: a discrete-time survival analysis. Journal of Consulting and Clinical Psychology, 65(1):169-177.

Jayakumar, K. and Babu, M. G. (2018). Discrete Weibull geometric distribution and its properties. Communications in Statistics - Theory and Methods, 47(7):1767-1783.

Klein, J. P. and Moeschberger, M. L. (2003). Survival analysis: techniques for censored and truncated data. New York: Springer.

Kozubowski, T. J. and Podgorski, K. (2018). A generalized Sibuya distribution. Annals of the Institute of Statistical Mathematics, 70(4):855-887.

Kruschke, J. (2014). Doing Bayesian data analysis: A tutorial with R, JAGS, and Stan. Academic Press.

Letac, G. (2019). Is the Sibuya distribution a progeny?. Journal of Applied Probability, 56(1):52-56.

Maity, A., Williams, P. L., Ryan, L., Missmer, S. A., Coull, B. A., and Hauser, R. (2014). Analysis of in vitro fertilization data with multiple outcomes using discrete time-to-event analysis. Statistics in Medicine, 33(10):17381749.

Maity, A. K., Basu, S., and Ghosh, S. (2021). Bayesian criterionbased variable selection. Journal of the Royal Statistical Society: Series C (Applied Statistics), 70(4):835857.

Martin, A. D. and Quinn, K. M. (2006). Applied Bayesian inference in R using MCMCpack. R News, 6(1):2-7.

Martin, A. D., Quinn, K. M., and Park, J. H. (2011). MCMCpack: Markov chain Monte Carlo in R. Journal of Statistical Software, 42(9):1-21.

Nakagawa, T. and Osaki, S. (1975). The discrete Weibull distribution. IEEE Transactions on Reliability, 24(5):300-301.

Nekoukhou, V. and Bidram, H. (2015). The exponentiated discrete Weibull distribution. SORT Statistics and Operations Research Transactions, 39(1): 127-146.

Northrup, T. F., Stotts, A. L., Green, C., Potter, J. S., Marino, E. N., Walker, R., Weiss, R. D., and Trivedi, M. (2015). Opioid withdrawal, craving, and use during and after outpatient buprenorphine stabilization and taper: a discrete survival and growth mixture model. Addictive Behaviors, 41:20-28.

Oddy, W. H., Li, J., Landsborough, L., Kendall, G. E., Henderson, S., and Downie, J. (2006). The association of maternal overweight and obesity with breastfeeding duration. The Journal of Pediatrics, 149(2):185-191.

Oehlert, G. W. (1992). A note on the delta method. The American Statistician, 46(1):27-29.

Ramos, P. L., Guzman, D. C., Mota, A. L., Rodrigues, F. A., and Louzada, F. (2020). Sampling with censored data: a practical guide. arXiv preprint, arXiv:2011.08417.

Rohatgi, A. (2020). WebPlotDigitizer (Version 4.4) [Computer software]. Retrieved from

Scheike, T. H. and Jensen, T. K. (1997). A discrete survival model with random effects: an application to time to pregnancy. Biometrics, 53(1):318-329.

Sibuya, M. (1979). Generalized hypergeometric, digamma and trigamma distributions. Annals of the Institute of Statistical Mathematics, 31(3):373-390.

Simon, H. A. (1955). On a class of skew distribution functions. Biometrika, 42(3-4):425-440.

Singer, J. D. and Willett, J. B. (1993). Its about time: Using discrete-time survival analysis to study duration and the timing of events. Journal of Educational Statistics, 18(2):155-195.

Tutz, G. and Schmid, M. (2016). Modeling discrete time-to-event data. New York: Springer.

Vanegas, J. C., Chavarro, J. E., Williams, P. L., Ford, J. B., Toth, T. L., Hauser, R., and Gaskins, A. J. (2017). Discrete survival model analysis of a couples smoking pattern and outcomes of assisted reproduction. Fertility Research and Practice, 3(1):5.

Yule, G. U. (1924). A Mathematical Theory of Evolution, based on the Conclusions of Dr. J. C. Willis, F.R.S. Philosophical Transactions of the Royal Society B, 213(402-410):21-87.

Full Text: pdf

Creative Commons License
This work is licensed under a Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia License.